Hail, Lafayette
- When
- April 5, 10:20 PM CST
- Where
- Lafayette County, Shullsburg
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.570, -90.230
Shullsburg Fire Dept. reported 7/8 hail.
A complex synoptic enviornment set up in southern Wisconsin during the overnight hours and early morning of 5-6 April. A warm front stalled just south of the Wisconsin-Illinois border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A complex synoptic enviornment set up in southern Wisconsin during the overnight hours and early morning of 5-6 April. A warm front stalled just south of the Wisconsin-Illinois border. Overnight on 5 April, elevated convection was driven by a vigorous LLJ bringing a significant risk of damaging hail and strong winds. During the morning of 6 April, remnants of an MCS tracked over the same southern area of Wisconsin bringing another round of strong thunderstorms just north of the surface warm front. Finally, during the evening, deep shear and elevated instability lead to an narrow corridor in which strong thunderstorms were able to develop and race across southern Wisconsin yet again. The main threats were large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 5, 1:59 PM CST, 8 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 259 PM CDT MON APR 5 2010 .SHORT TERM... TONIGHT THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM. COMBINATION OF ADVANCING STRONG LOW LEVEL JET AND UPPER DIVERGENCE LEADS TO STRONG UPWARD MOTION BREAKING OUT BY EARLY THIS EVENING. AS SUCH EXPECT A RAPID INCREASE IN SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. ELEVATED CAPE AROUND 250 TO 500 J/KG AND RATHER STEEP MID LEVEL LAPSE RATES WILL BRING A THREAT OF MARGINAL SEVERE HAIL WITH INITIAL THUNDERSTORM DEVELOPMENT. AS ATMOSPHERE MOISTENS HAIL THREAT WILL BE MAINLY SMALL HAIL. 12Z ECMWF AND 12Z NAM SIMILAR IN SURFACE BOUNDARY...KEEPING THE SURFACE WARM FRONT A LITTLE FURTHER SOUTH THAN THE GFS. ECMWF KEEPS SURFACE WARM FRONT SOUTH OF THE FORECAST AREA THROUGH TUESDAY. NAM DOES ALSO...BUT LOWERS THE INVERSION TO AROUND 900 MB. THIS SCENARIO MAKES THE MOST SENSE FOR A SPRING SEASON WARM FRONT...ESPECIALLY SINCE LOW WILL NOT PUSH THAT FAR NORTH...AND RAIN COOLED AIR AND WINDS OFF THE COLD LAKE SHOULD KEEP FRONT SOUTH. SPC PUTS SOUTHERN WISCONSIN IN A SLIGHT RISK FOR SEVERE WEATHER FOR TONIGHT AND SHIFTS IT INTO THE FAR SOUTH ON TUESDAY. BEST CONVERGENCE SHIFTS TO 850 MB FRONT TUESDAY...SO HEAVY RAINS COULD SHIFT MORE TOWARDS CENTRAL WISCONSIN BY TUESDAY AFTERNOON. WILL ISSUE ESF FOR HEAVY RAIN POTENTIAL WITH RISING RIVER CONCERN. GFS AND NAM PUT THE FAR SOUTHEAST BRIEFLY INTO THE WARM SECTOR TUESDAY NIGHT AND WEDNESDAY MORNING. HOWEVER EXPECT THIS TO FILLED WITH LOW CLOUDS SO SURFACE BASED INSTABILITY WILL REMAIN LOW. CLOSE ENOUGH FOR A CONTINUED THREAT OF SEVERE THUNDERSTORMS. BY WEDNESDAY 850 MB LOW LEVEL JET IS WELL SOUTHEAST AND EAST OF THE FORECAST AREA. .LONG TERM... WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE...MEDIUM. ECMWF AND GFS SLOWLY SHIFTS THE UPPER TROUGH ACROSS THE UPPER MIDWEST WEDNESDAY INTO THURSDAY. EXPECT SHOWERS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN. STRONG COLD AIR ADVECTION WEDNESDAY NIGHT...BUT EXPECT A WARM ENOUGH BOUNDARY LAYER TO KEEP PRECIPITATION ALL LIQUID. ENOUGH INSTABILITY FOR A SHOWER CHANCE INTO THURSDAY. .FRIDAY THROUGH SUNDAY...FORECAST CONFIDENCE...MEDIUM. ECMWF IS A LITTLE SLOWER THAN GFS IN PUSHING THE UPPER TROUGH EAST...BUT EXPECT WEAK RIDGE BY FRIDAY. THEN A MORE ZONAL UPPER AIR PATTERN SATURDAY. NEXT UPSTREAM SHORTWAVE IS QUICKER AND STRONGER ON GFS. PREFER THE MORE ZONAL FLOW WITH A LITTLE RIDING ON THE ECMWF INTO MONDAY. FOR NOW WILL GO WITH A DRY FORECAST DURING THIS PERIOD...UNTIL A SLIGHT CHANCE FOR SHOWERS MONDAY TO ACCOUNT FOR THE UNCERTAINTY WITH THE FASTER GFS. && .AVIATION... MID AND HIGH LEVEL CLOUDS WILL CONTINUE TO STREAM NORTHEAST THROUGH SOUTHERN WISCONSIN THROUGH MONDAY EVENING AS A STRONG WARM FRONT DEVELOPS FROM CENTRAL IOWA TO NORTHERN ILLINOIS. THE WARM FRONT LIFTS NORTH MONDAY NIGHT AND STALLS ALONG A KJVL TO KRAC LINE BY LATE TUESDAY AFTERNOON. THIS FRONT WILL BE THE FOCUS OF WIDESPREAD RAINFALL AND OCNL THUNDERSTORMS AS A LOW PRESSURE MOVES NORTHEAST ALONG IT. A FEW OF THE STORMS MAY BE SEVERE MONDAY NIGHT AND AGAIN ON TUESDAY. VFR CONDITIONS WILL LOWER TO MVFR CONDITIONS BY AROUND 06Z WITH IFR CONDITIONS LIKELY BY 09Z TUE AND BEYOND. THE EXACT STALLING POSITION OF THE WARM FRONT WILL DETERMINE CEILINGS AND VISIBILITIES....IFR NORTH OF FRONT AND MVFR TO VFR SOUTH OF IT. COOL FLOW OFF LAKE MICHIGAN WILL RESULT IN LOWER CEILINGS AND VSBYS NEAR THE LAKE. && .MARINE...A STRONG WARM FRONT APPROACHING THE AREA TONIGHT WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BE SEVERE. AN ACTIVE PERIOD OF SHOWERS AND STRONG TO SEVERE STORMS WILL CONTINUE THROUGH TUESDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED LATE TUESDAY NIGHT THROUGH WEDNESDAY BEHIND A COLD FRONT WHERE BRISK NORTHEAST WINDS WILL BE FOUND. THE BRISK WIND AND ROUGH WAVES SHOULD CONTINUE THROUGH THURSDAY...AND DIMINISH ON FRIDAY. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...06/HENTZ AVIATION/MARINE...34/KAPELA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 348 PM CDT MON APR 5 2010 WIZ046-047-051-052-056>060-062>072-061000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 348 PM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY SOUTH OF A BARABOO TO PORT WASHINGTON LINE. A STRONG WARM FRONT ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS WILL PUSH NORTH TO A JANESVILLE TO RACINE LINE LATE TONIGHT...ACTING AS THE FOCUS OF NUMEROUS SHOWERS AND THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN HAZARDS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY NEAR THE POSITION OF THE WARM FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WARM FRONT WILL STALL OVER SOUTHERN WISCONSIN THROUGH TUESDAY NIGHT...CONTINUING TO BE THE FOCUS FOR PERIODS OF SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR SOUTH CENTRAL AND SOUTHEAST WISCONSIN TUESDAY INTO TUESDAY NIGHT. MORE HEAVY RAIN IS EXPECTED AS WELL. LOCALIZED FLOODING WILL BE POSSIBLE. MOST LARGER RIVER SYSTEMS SHOULD ONLY SEE LIGHT TO MODERATE RISES...BUT SOME SMALL RIVERS AND STREAMS WILL SEE FASTER RISES AND MAY EVEN EXCEED FLOOD STAGE FOR A TIME. THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY...BUT SEVERE STORMS ARE NOT EXPECTED ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH TUESDAY NIGHT. LMZ643>646-061000- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 348 PM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED...A FEW MAY BE SEVERE...ESPECIALLY SOUTH OF PORT WASHINGTON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY. A FEW STORMS MAY BE SEVERE SOUTH OF MILWAUKEE TUESDAY INTO TUESDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS MAY BE MET WEDNESDAY THROUGH THURSDAY...AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE GREAT LAKES REGION. KAPELA WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 708 PM CDT MON APR 5 2010 WIZ062-067-068-060045- GREEN-IOWA-LAFAYETTE- 708 PM CDT MON APR 5 2010 ...STRONG THUNDERSTORMS MOVING INTO LAFAYETTE COUNTY... AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 24 MILES SOUTHWEST OF DARLINGTON...MOVING NORTHEAST AT 50 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BENTON BY 715 PM CDT... SHULLSBURG BY 720 PM CDT... DARLINGTON BY 730 PM CDT... ARGYLE BY 745 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. FRANKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 855PM CDT MON APR 5 2010 WIZ064-065-069-070-060230- JEFFERSON-ROCK-WALWORTH-WAUKESHA- 855PM CDT MON APR 5 2010 ...STRONG THUNDERSTORMS MOVING ACROSS JEFFERSON AND ROCK OUNTIES... AT 855PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT ATKINSON TO 11 MILES SOUTHWEST OF WHITEWATER TO 6 MILES SOUTHWEST OF BELOIT...MOVING EAST AT 50 MPH. ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... PALMYRA AND CLINTON BY 905 PM CDT... DOUSMAN AND DARIEN BY 910 PM CDT... WALES AND LAPHAM PEAK STATE PARK BY 915 PM CDT... POTTER LAKE AND MUKWONAGO BY 920 PM CDT... WILLIAMS BAY AND WALWORTH BY 925 PM CDT... LAKE GENEVA AND COMO BY 930 PM CDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. FRANKS
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 855PM CDT MON APR 5 2010 WIZ064-065-069-070-060230- JEFFERSON-ROCK-WALWORTH-WAUKESHA- 855PM CDT MON APR 5 2010 ...STRONG THUNDERSTORMS MOVING ACROSS JEFFERSON AND ROCK COUNTIES... AT 855PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT ATKINSON TO 11 MILES SOUTHWEST OF WHITEWATER TO 6 MILES SOUTHWEST OF BELOIT...MOVING EAST AT 50 MPH. ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... PALMYRA AND CLINTON BY 905 PM CDT... DOUSMAN AND DARIEN BY 910 PM CDT... WALES AND LAPHAM PEAK STATE PARK BY 915 PM CDT... POTTER LAKE AND MUKWONAGO BY 920 PM CDT... WILLIAMS BAY AND WALWORTH BY 925 PM CDT... LAKE GENEVA AND COMO BY 930 PM CDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. FRANKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 918 PM CDT MON APR 5 2010 WIZ065-066-069>072-060300- KENOSHA-MILWAUKEE-RACINE-ROCK-WALWORTH-WAUKESHA- 918 PM CDT MON APR 5 2010 ...STRONG THUNDERSTORM MOVING INTO THROUGH SOUTHEAST WISCONSIN... AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALES TO EAST TROY TO 7 MILES SOUTHWEST OF DELAVAN LAKE...MOVING EAST AT 50 MPH. PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... WAUKESHA AIRPORT AND PEWAUKEE BY 925 PM CDT... BROOKFIELD AND WATERFORD NORTH BY 930 PM CDT... ELM GROVE AND WAUWATOSA BY 935 PM CDT... MILWAUKEE TIMMERMAN AIRPORT AND GENOA CITY BY 940 PM CDT... UW-MILWAUKEE CAMPUS AND WHITEFISH BAY BY 945 PM CDT... LAKE CATHERINE AND CAMP LAKE BY 950 PM CDT... UNION GROVE AND PADDOCK LAKE BY 955 PM CDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. FRANKS
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 919 PM CDT MON APR 5 2010 WIZ065-066-069>072-060300- KENOSHA-MILWAUKEE-RACINE-ROCK-WALWORTH-WAUKESHA- 919 PM CDT MON APR 5 2010 ...STRONG THUNDERSTORM MOVING THROUGH SOUTHEAST WISCONSIN... AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALES TO EAST TROY TO 7 MILES SOUTHWEST OF DELAVAN LAKE...MOVING EAST AT 50 MPH. PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... WAUKESHA AIRPORT AND PEWAUKEE BY 925 PM CDT... BROOKFIELD AND WATERFORD NORTH BY 930 PM CDT... ELM GROVE AND WAUWATOSA BY 935 PM CDT... MILWAUKEE TIMMERMAN AIRPORT AND GENOA CITY BY 940 PM CDT... UW-MILWAUKEE CAMPUS AND WHITEFISH BAY BY 945 PM CDT... LAKE CATHERINE AND CAMP LAKE BY 950 PM CDT... UNION GROVE AND PADDOCK LAKE BY 955 PM CDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. FRANKS
The Quad Cities radar (KDVN), 110 km away, was scanning. The volume nearest the first event began at 04:21 UTC.
3 hail. Local standard time, as filed.
Shullsburg Fire Dept. reported 7/8 hail.
Law enforcement reported 3/4 hail.
A trained spotter reported 7/8 hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222455, 222460, 222463.